Oklahoma, 2008Excessive Heat in Oklahoma, August 1 to 5, 2008
August 1 to 5, 2008 · NWS TSA · 2 events in 2 counties and zones
A prolonged period of excessive heat occurred across much of eastern Oklahoma during the early part of August. Daytime high temperatures reached the 100 to 105 degree range, daily maximum heat index values reached the 105 to 115 degree range, and morning low temperatures only fell into the upper 70s to lower 80s.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 46
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of excessive heat occurred across much of eastern Oklahoma during the early part of August. Daytime high temperatures reached the 100 to 105 degree range, daily maximum heat index values reached the 105 to 115 degree range, and morning low temperatures only fell into the upper 70s to lower 80s. Two direct fatalities resulted from this heat in Tulsa County and dozens of others were treated for the heat by EMSA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 1, 9:52 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 1, 9:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1052 AM CDT FRI AUG 1 2008
.DISCUSSION...
EXPANDING UPPER HIGH HAS BEGUN TO MORE STRONGLY INFLUENCE LOCAL
WEATHER WITH SKIES MOSTLY CLEAR AND TEMPERATURES RUNNING SEVERAL
DEGREES WARMER THAN THIS TIME YESTERDAY. CURRENT FORECAST IS
TRACKING WELL WITH CONTINUED EXPECTATIONS OF HIGH HEAT INDEX VALUES
THROUGH THE AFTERNOON. ANY FURTHER MODIFICATIONS TO CURRENT HEAT
HEADLINES WILL BE LARGELY DRIVEN BY OVERNIGHT LOW TEMP FORECASTS.
WILL UPDATE PRODUCTS TO REFLECT OBSERVED TRENDS.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 1 PM FRIDAY TO 7 PM MONDAY FOR OKZ049-OKZ053-
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...HEAT ADVISORY FROM 1 PM FRIDAY TO 7 PM MONDAY FOR ARZ019-ARZ020-
ARZ029.
&&
SHORT TERM...07
LONG TERM....06Hazardous weather outlook, Aug 1, 4:08 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CDT FRI AUG 1 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 AM CDT FRI AUG 1 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
DANGEROUS HEAT.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY AFTERNOON.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
DISCUSSION...
AN UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE
SOUTHERN PAINS TODAY. HOT AND HUMID CONDITIONS WILL PREVAIL...
RESULTING IN AFTERNOON HEAT INDICES BETWEEN 105 AND 110 DEGREES
ACROSS MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. A HEAT
ADVISORY WILL BE IN EFFECT THIS AFTERNOON. SEE...OKCNPWTSA...FOR
DETAILS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS WILL PREVAIL THROUGH MUCH OF NEXT WEEK AS
THE UPPER RIDGE OF HIGH PRESSURE REMAINS IN PLACE. TOWARDS THE END
OF THE WEEK...THE RIDGE BREAKS DOWN AND MAY RESULT IN A COLD FRONT TO
APPROACH THE AREA FROM THE NORTH. LOW CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE SURFACE BOUNDARY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES IS EXPECTED
THIS WEEKEND AND INTO AT LEAST THE EARLY PART OF NEXT WEEK.
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE
TO CREATE A DANGEROUS SITUATION WHERE HEAT ILLNESSES ARE LIKELY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
Excessive Heat, Tulsa
- When
- August 1, 11:00 AM CST to August 5, 9:00 PM CST
- Where
- Tulsa forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 46 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
Excessive Heat, Pittsburg
- When
- August 1, 11:00 AM CST to August 5, 9:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Indiana, August 1, 2008$100,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124106, 124107.